Alert archive / North Dakota / Tornado Warnings in 2022
Tornado Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 22, 2022, 9:12 PM CDT for McHenry County, Renville County, Ward County, North Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2022, 9:12 PM CDT (02:12 UTC)
- Expired
- Jul 22, 2022, 9:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties McHenry County, ND, Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 16 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:12 PM CDT | FUNNEL CLOUD | 7 Se Minot Air Force Ba, ND | FUNNEL CLOUD REPORTED BY MILITARY TRAINED SPOTTER. |
| Jul 22, 9:45 PM CDT | HAIL 1.25 | 2 Nne Granville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2826 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
488
WFUS53 KBIS 230212
TORBIS
NDC049-075-101-230245-
/O.NEW.KBIS.TO.W.0007.220723T0212Z-220723T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
912 PM CDT Fri Jul 22 2022
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
East central Ward County in north central North Dakota...
Southeastern Renville County in north central North Dakota...
Northwestern McHenry County in north central North Dakota...
* Until 945 PM CDT.
* At 912 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Deering, or 14 miles northeast of Minot, moving
southeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Deering around 920 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4854 10103 4838 10061 4811 10086 4834 10139
4841 10146 4855 10120 4855 10107
TIME...MOT...LOC 0212Z 297DEG 30KT 4841 10113
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ANGLIN3 follow-up statements
406
WWUS53 KBIS 230223
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
923 PM CDT Fri Jul 22 2022
NDC049-075-101-230245-
/O.CON.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Ward ND-Renville ND-McHenry ND-
923 PM CDT Fri Jul 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST
CENTRAL WARD...SOUTHEASTERN RENVILLE AND NORTHWESTERN MCHENRY
COUNTIES...
At 923 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Deering, or 16 miles northeast of Minot, moving
southeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4854 10103 4838 10061 4811 10086 4828 10126
4844 10126 4855 10120 4855 10107
TIME...MOT...LOC 0223Z 297DEG 30KT 4837 10101
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
ANGLIN361
WWUS53 KBIS 230230
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
930 PM CDT Fri Jul 22 2022
NDC075-230239-
/O.CAN.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Renville ND-
930 PM CDT Fri Jul 22 2022
...THE TORNADO WARNING FOR SOUTHEASTERN RENVILLE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central North Dakota.
LAT...LON 4845 10103 4838 10061 4811 10086 4820 10105
4827 10114 4840 10123 4846 10122 4846 10104
TIME...MOT...LOC 0229Z 297DEG 30KT 4834 10093
$$
NDC049-101-230245-
/O.CON.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Ward ND-McHenry ND-
930 PM CDT Fri Jul 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST
CENTRAL WARD AND WEST CENTRAL MCHENRY COUNTIES...
At 929 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southeast of Deering, or 18 miles northeast of
Minot, moving southeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Granville, Deering, Norwich, Wolseth and Simcoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4845 10103 4838 10061 4811 10086 4820 10105
4827 10114 4840 10123 4846 10122 4846 10104
TIME...MOT...LOC 0229Z 297DEG 30KT 4834 10093
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
ANGLIN836
WWUS53 KBIS 230243
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
943 PM CDT Fri Jul 22 2022
NDC049-101-230253-
/O.EXP.KBIS.TO.W.0007.000000T0000Z-220723T0245Z/
Ward ND-McHenry ND-
943 PM CDT Fri Jul 22 2022
...THE TORNADO WARNING FOR EAST CENTRAL WARD AND WEST CENTRAL MCHENRY
COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central North Dakota.
LAT...LON 4845 10103 4838 10061 4811 10086 4820 10105
4827 10114 4840 10123 4846 10122 4846 10104
TIME...MOT...LOC 0243Z 297DEG 30KT 4829 10078
$$
ANGLINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 22, 7:01 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 7:01 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 701 PM CDT Fri Jul 22 2022 .UPDATE... Issued at 640 PM CDT Fri Jul 22 2022 Currently monitoring the International border as a storm as fired along the cold front just north of the border. This storm should slide into our area later tonight, as well as more storms developing. Hand analysis at 21z showed a moisture pool north of Highway 2 between a warm front in the central and the cold front in Canada. This is where we are watching for storm development when this cold front slides south into North Dakota. The shear vector is out of the west, so storms will slide mostly east along the fronts. Cumulus clouds are also along the warm front in central North Dakota, not sure if storms can fire along this being it is already warm there. There is another storm just across the border in South Dakota that is non-severe. Looks like the storm has slip and the left mover is moving into our area, possibly too much shear there for organized severe storms. We will also be monitoring this area close as well. SPC has a 60% chance for a Severe Thunderstorm Watch in the north. We have updated PoPs as the previous forecast had storms moving in sooner than what is actually occurring. && .SHORT TERM...(This evening through Saturday) Issued at 218 PM CDT Fri Jul 22 2022 Main forecast challenges are convective potential, initially over the north this evening and then shifting to southern ND later tonight. Water vapor imagery continues to show shortwave trough over eastern Washington/northern Idaho, pushing eastward across the broad upper level ridge. As this feature approaches the Northern Plains, surface low will strengthen in the vicinity of northwest ND with a strengthening frontal zone also. Latest surface analysis showed surface low over eastern Montana, with pressure falls extending into western ND. Latest SPC mesoanalysis data show 1000-1500 J/kg of MLCAPE and 40kt effective bulk shear centered over northwestern ND. Satellite imagery also shows cumulus spreading into southwest ND with some light radar returns. Added some low pops across our southwest to account for this during the remainder of the afternoon. The area in northern ND will serve as a focus for potential convection by late afternoon/early evening. Several CAMs depict strong/severe convection crossing from Canada into far northwest ND and traveling east/southeastward. HREF updraft helicity probability output also favors this region, which is covered by the marginal area in the SPC Day 1 outlook. HRRR guidance is less aggressive, likely due to stronger capping per forecast soundings over northwest ND. HRRR brings some strong storms into the northeast CWA later this evening, around 02Z. The second area of concern is our south central and southeast CWA late tonight, which is supported by a low level jet intersecting the southward moving frontal zone. RAP guidance indicates around 2000 J/Kg of MUCAPE over far south central and southeast ND coincident with 40-50 kts of 0-6km shear. Pops in the forecast account for these trends, with increasing pops across the north from west to east, with slightly lower pops southwest, in a less favorable environment. By late night, highest pops (up to likely) are in place over the southeast. After any remaining convection departs the region Saturday morning expect decreasing clouds, northerly surface winds and cooler temps with highs from the mid 70s north to low 80s south. .LONG TERM...(Saturday night through Friday) Issued at 218 PM CDT Fri Jul 22 2022 Surface high builds southward across North Dakota Saturday night, with mostly clear skies and light winds. With an upper low over Hudson Bay, flow aloft over our region remains northwesterly initially. By Monday night, an upper level trough approaches from the northwest and exits the region on Tuesday. This brings the next chance of precipitation, followed by mostly dry weather with temps running near to below normal as northwest flow is reestablished. Overall, the pattern looks relatively quiet with neither CIPS Severe Analogs or CSU MLP guidance suggesting any significant severe weather concerns in the extended period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 640 PM CDT Fri Jul 22 2022 VFR conditions through the period. There is a chance for strong to severe thunderstorms in the north, mainly affecting KMOT between 01-03z. Winds will mostly be out of the north, gusting up to 20kts Saturday afternoon. Wind shear is possible at KBIS and KJMS Saturday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Smith SHORT TERM...JNS LONG TERM...JNS AVIATION...Smith
Hazardous weather outlook, Jul 22, 7:31 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 731 PM CDT Fri Jul 22 2022 NDZ017>020-031>034-040>045-240045- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 731 PM CDT Fri Jul 22 2022 /631 PM MDT Fri Jul 22 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-021>023-025-035>037-046>048-050-051-240045- Divide-Williams-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 731 PM CDT Fri Jul 22 2022 This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated strong to severe storms are possible from late this afternoon through this evening. The main hazards will be hail up to golf ball size and damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on a limited basis. NDZ002>005-010>013-240045- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- 731 PM CDT Fri Jul 22 2022 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Severe thunderstorm watch in effect until 1am CDT. Isolated strong to severe storms are possible from late this afternoon through this evening. The main hazards will be hail up to golf ball size and damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on a limited basis.
In the hours before
Local storm report, Jul 22, 8:18 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 7 N TOLLEY 48.82N 101.85W
07/22/2022 M1.00 INCH RENVILLE ND TRAINED SPOTTER
&&
JJALocal storm report, Jul 22, 8:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 7 N TOLLEY 48.82N 101.85W
07/22/2022 M62 MPH RENVILLE ND TRAINED SPOTTER
&&
JJALocal storm report, Jul 22, 8:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 5 SW LORAINE 48.82N 101.66W
07/22/2022 M1.50 INCH RENVILLE ND TRAINED SPOTTER
&&
JJALocal storm report, Jul 22, 8:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 3 NNW GRANO 48.66N 101.62W
07/22/2022 E65 MPH RENVILLE ND TRAINED SPOTTER
QUARTER SIZED HAIL WAS ALSO REPORTED.
&&
JJALocal storm report, Jul 22, 9:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND GST LANSFORD 48.63N 101.38W
07/22/2022 E60 MPH BOTTINEAU ND TRAINED SPOTTER
DIME SIZED HAIL ALSO REPORTED.
&&
JJALocal storm report, Jul 22, 9:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST 3 SE LANSFORD 48.60N 101.33W
07/22/2022 E65 MPH BOTTINEAU ND TRAINED SPOTTER
PEA SIZED HAIL ALSO REPORTED.
&&
JJAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:54 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, Renville | 66 min |
| Jul 22, 8:34 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 26 min |
| Jul 22, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 56 min |
| Jul 22, 9:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 63 min |
| Jul 22, 10:39 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 43 min |
| Jul 22, 11:57 PM CDT | Special Weather Statement | BIS | Foster | 33 min |
| Jul 23, 3:23 AM CDT | Special Weather Statement | BIS | Grant, Sioux | 37 min |
| Jul 23, 3:32 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 43 min |
| Jul 23, 4:33 AM CDT | Special Weather Statement | BIS | Emmons | 27 min |
| Jul 23, 5:07 AM CDT | Special Weather Statement | BIS | Emmons | 23 min |
| Jul 23, 5:23 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 52 min |
Nearby
Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.